Non-Cardiogenic Pulmonary Edema With Refractory Hypotension
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A 13-years old Caucasian female was hospitalized in the Pediatric Emergency Service 7 h after ingesting 20 tablets of 5 mg amlodipine.

During admission, she complained about fatigue and nausea. (ECG) to the bed side of the patient showed a sinus tachycardiac rhythm of 110 bpm. The treatment started with 0.9% saline solution and 5% dextrose on ratio 1:1 with (IV) infusion rate of 85 mL/h for 24 h to maintain the arterial tension on normal values. After 20 h from admission and 27 h from ingestion of tablets the conditions of the patient deteriorated with severe cough, dyspnea, polypnea, need for oxygen therapy and as a result the patient was transferred to the ICU.

On objective examination the skin was pale, capillary refill time more than 4 s, the radial pulse was mild, cardiac tones without murmur, tachycardia with frequency 120 bpm, arterial tension was low with value of 100/65 mm Hg, in lungs auscultation crepitant rhonchus on bilateral fields was heard and on lower right lobe the respiration was reduced.

Treatment started with high-flow oxygen therapy, 10% gluconate calcium as IV bolus with a dose 30 mL over 15 min and was repeated three times for 24h. Vasopressors dopamine was increased by 10 µg/kg/ min IV infusion and intra-lipid 20% with 1,000 mL for 7 h IV infusion was started. These conditions lead to patient intubation with midazolam sedation and during the procedure rose foamy secretions were noted.

The chest X-ray showed bilateral diffuse opacities and pleural effusion on the right lower lobe that was confirmed with portable bedside thoracic echography. Level of C-reactive protein was high with value of 120 mg/L72 h after the admission and the treatment with antibiotic was continued.

Diagnosis of pediatric acute respiratory distress syndrome(PARDS) as consequence of non- cardiogenic pulmonary edema was made of severe respiratory insufficiency with hypoxemia and diffuse bilateral opacities on chest X-ray. The refractory hypotension was persistent although the treatment with liquids, calcium, vasopressors infusion and intralipid.

The infusion of high-dose insulin-euglycemia with 0.5 UI/kg/body weight was started with monitoring glycemia every 1 h and level of potassium every 4 h for the first 24 h. Glucagon 5 mg as IV bolus was applied only once. During the treatment with high-dose insulin the maintenance with liquid was done with 5% dextrose and 0.9% saline solution for subsequent 24 h. After 6 h of application of high doses insulin-euglycemia, the arterial tension was increased and after 24 h it remained on constant value of normal range. The peripheral perfusion was improved and capillary refill time was less than 2 s.

After 48 h therapy with high-dose insulin-euglycemia was stopped; at the same time the titration of vasopressors infusion was started and rate infusion of IV of liquid was reduced. The patient stayed 6 days on mechanical ventilation and a total of 14 days recovered in the hospital.

The case was referred to pediatric psychiatrist before the discharge. Doctors made two routine visits during 7 months from her discharge and the girl was in good condition. The psychiatrist recommended a follow-up for 1 year every 3 months.

Source: https://theijcp.org/index.php/ijcp/article/view/398/340
Like
Comment
Share